Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 19, 2020, 8:44 PM EDT for Genesee County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2020, 8:44 PM EDT (00:44 UTC)
- Expired
- Jun 19, 2020, 9:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Buffalo, NY
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS81 KBUF 200044 SPSBUF Special Weather Statement National Weather Service Buffalo NY 844 PM EDT Fri Jun 19 2020 NYZ010-011-200130- Genesee-Northern Erie- 844 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND WEST CENTRAL GENESEE COUNTIES... At 844 PM EDT, a strong thunderstorm was located over Akron, or 7 miles northeast of Clarence. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pembroke, Akron and Corfu. This includes Interstate 90 near exit 48A. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4308 7857 4309 7840 4296 7841 4296 7853 TIME...MOT...LOC 0044Z 256DEG 1KT 4304 7846 $$ Apffel
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 5:56 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 19, 5:56 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 556 PM EDT Fri Jun 19 2020 .SYNOPSIS... Warm and humid conditions will remain over the area through early next week with chances of scattered afternoon showers and thunderstorms. Outside of the mid-afternoon hours with the scattered showers and thunderstorms, generally clear to partly cloudy skies will continue. && .NEAR TERM /THROUGH SATURDAY/... Well defined lake breeze boundaries will continue to be the focal point for scattered showers and thunderstorms through early this evening. Currently the most prolific activity is found across the Chautauqua Ridge into the hills of Southern Erie County. To the north and west of these boundaries, not only will convection be unlikely through this evening, but much less cloud cover will be able to sneak past them. The larger area of showers and thunderstorms that was over the interior Southern Tier has moved off to the east. Outside of a renegade shower, the eastern Lake Ontario region should remain dry. Otherwise, with weak flow through the column, heavy rainfall will be the main risk with any of these slow-movers through the early evening hours. Strongest of the cells may also produce some brief small hail. Once the sun starts to set, activity will begin wane, yielding a generally dry overnight. The slug of mid-level moisture that is spinning around an upper low that has been parked over the Mid Atlantic states for days has managed to wobble northward, bringing deeper moisture into our neck of the woods. However, it looks to start to wobble southeastward, then open up and eject to the northeast overnight and into the weekend. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The semi-resident upper low that is ambling northward today will open up and move to the east over the weekend. However, a warm and humid air mass will remain in place. This will mean afternoon convection chances each afternoon with initiation along the lake breezes and the terrain of the Southern Tier and Tug Hill. The convection will move about following the mean layer flow, but considering the most likely timing for the next short wave passage isn't until Sunday night, that should yield a mostly dry weather along the beaches with the chances of showers and thunderstorms increasing inland. Because the air mass changes very little through the weekend, temperatures will remain above normal across the board, and likely a couple of degrees warmer than today. Moderation is unlikely until the weak trough passage on Sunday night, but even that is only going to knock a degree or two off of high temperatures, which means above normal temperatures will remain through the short term. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The upper trough over the Canadian Prairies earlier in the week will slowly weaken as it tracks east through the remainder of the period. This upper level pattern will sending several frontal boundaries through the eastern Great Lakes during this time. Greatest risk for precipitation comes Tuesday with a cold frontal passage, however the threat of scattered afternoon showers and thunderstorms linger through Wednesday and Thursday. The upper level trough axis will begin to pass through the region Friday, despite this surface high pressure will intrude northward from the Southeastern U.S. This should keep Friday dry. Warm/humid conditions continue Tuesday with highs in the mid to upper 80s. Temperatures then returning toward normal, with readings in the upper 70s and some around 80 for the remainder of the period. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... VFR conditions continue to prevail amidst the convective debris cloud cover, mainly inland from the lakes. Main area for any pop up showers and thunderstorms will be along and inland of lake breeze boundaries across western NY, especially from the Chautauqua Ridge northwest into the hills of southern Erie County. Convective shower activity will remain a concern in the western counties into the early evening hours. The KJHW TAF site will likely be impacted. Any storms that form will be slow movers, with isolated brief MVFR VSBY possible within any stronger storms. Expect widespread VFR conditions and mainly dry weather to return from late evening through the morning hours on Friday, before scattered diurnal convection once again begins to impact inland areas toward the end of the TAF period. Outlook... Friday night through Monday...Mainly VFR. Widely scattered showers and thunderstorms are possible each afternoon forming inland from the lakes. Patchy fog mainly along the far Southern Tier will also be possible, forming late at night and lasting into morning. Tuesday and Wednesday...MVFR conditions likely due to showers and thunderstorms. && .MARINE... High pressure over the lower Great Lakes will continue to bring favorable marine conditions through the weekend. Winds will generally be under 10 knots and waves under 2 feet. There may be some very isolated showers and thunderstorms each afternoon through the weekend, but the best chance of this will be across inland areas away from the cooling and stabilizing influence of the lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries/JM SHORT TERM...Fries LONG TERM...EAJ AVIATION...EAJ/JM MARINE...Fries/RSH
Hazardous weather outlook, Jun 19, 7:37 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 737 AM EDT Fri Jun 19 2020 NYZ001>008-010>014-019>021-085-201145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 737 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of central New York and western New York. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 737 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, and Saint Lawrence River. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 19, 4:45 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
445 PM EDT Fri Jun 19 2020
NYZ019-020-192145-
Chautauqua-Cattaraugus-
445 PM EDT Fri Jun 19 2020
...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
ACROSS FAR WESTERN PORTIONS OF THE SOUTHERN TIER LATE THIS
AFTERNOON...
At 440 PM EDT, slow moving thunderstorms were developing across
Chautauqua county and northwestern portions of Cattaraugus county.
These storms will be nearly stationary, producing locally heavy
rainfall which may exceed an inch at some locations. Localized
flooding is possible.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Chautauqua, Busti, Stockton, Gerry, Dayton, Conewango, Ellington,
Leon, Celoron, Mina and Arkwright.
This includes Interstate 86 between exits 4 and 13.
LAT...LON 4217 7976 4253 7913 4240 7883 4200 7933
4200 7976
TIME...MOT...LOC 2040Z 222DEG 6KT 4226 7931
ApffelSpecial weather statement, Jun 19, 5:36 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Fri Jun 19 2020
NYZ010-020-085-192230-
Cattaraugus-Southern Erie-Northern Erie-
536 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...
At 535 PM EDT, an area of slow moving thunderstorms was located
across southern Erie County. These storms may produce locally heavy
rainfall in excess of an inch.
Winds in excess of 40 mph and pea size hail are possible with these
storm.
Locations impacted include...
East Aurora, Boston, Springville, Colden, Gowanda, East Concord,
Wales Center, Chaffee, North Boston, Billington Heights, Concord,
Collins, Yorkshire, Holland, Sardinia, Langford, West Falls and South
Wales.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7883 4247 7900 4272 7875 4285 7850
4254 7847
TIME...MOT...LOC 2135Z 028DEG 12KT 4266 7854
ApffelSpecial weather statement, Jun 19, 6:38 PM EDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Buffalo NY 638 PM EDT Fri Jun 19 2020 NYZ010>012-085-192315- Southern Erie-Wyoming-Genesee-Northern Erie- 638 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...EAST CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES... At 637 PM EDT, a strong thunderstorm was located over Alden, or near Darien Lakes State Park. The storm is nearly stationary and will produce locally heavy rainfall, possibly in excess of an inch. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... East Aurora, Darien Lakes State Park, Marilla, Pembroke, Bennington, Alden, Wales Center, Billington Heights, Elma Center, Corfu and Cowlesville. This includes Interstate 90 near exit 48A. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4274 7837 4276 7866 4299 7856 4301 7833 TIME...MOT...LOC 2237Z 011DEG 1KT 4293 7847 Apffel
Special weather statement, Jun 19, 8:44 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 844 PM EDT Fri Jun 19 2020 NYZ010-011-200130- Genesee-Northern Erie- 844 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND WEST CENTRAL GENESEE COUNTIES... At 844 PM EDT, a strong thunderstorm was located over Akron, or 7 miles northeast of Clarence. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pembroke, Akron and Corfu. This includes Interstate 90 near exit 48A. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4308 7857 4309 7840 4296 7841 4296 7853 TIME...MOT...LOC 0044Z 256DEG 1KT 4304 7846 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:42 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| Jun 20, 6:52 PM EDT | Special Weather Statement | BUF | Livingston | 38 min |
| Jun 20, 7:02 PM EDT | Flash Flood Warning | BUF | Livingston, Wyoming | 4 hr |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.